Texas, 2024

Hail and Damaging Wind in Texas, April 18, 2024

April 18, 2024 · NWS SJT · 3 events in 1 county or zone

An isolated severe thunderstorm produced large hail and damaging winds across portions of San Saba County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An isolated severe thunderstorm produced large hail and damaging winds across portions of San Saba County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 18, 1:55 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 18, 1:55 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
255 PM CDT Thu Apr 18 2024

...New SHORT TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 235 PM CDT Thu Apr 18 2024

Cold front continues to move southward across the area this
afternoon. As of the 2 PM hour, the front was already well south
of I-20 and was about to enter Tom Green county. Behind the front,
temperatures were only in the 70s in the Big Country with gusty
northerly winds. Ahead of the front, temperatures had soared into
the mid to upper 90s in the Concho Valley. It's possible San
Angelo may touch 100 degrees before the front moves through in the
next 1-2 hours. The front should clear the I-10 corridor by the
mid evening hours. CAMs continue to develop isolated to scattered
showers and thunderstorms late this afternoon and evening mainly
across the Heartland and northwest Hill Country. With 2000-3000
J/KG MLCAPE and around 30 knots of effective bulk shear, any
storm that does develop will have the potential to produce large
hail bigger than golf ball size and damaging winds. Coverage of
storms this evening looks low and most of us will remain dry.

Much cooler tonight behind the front, with lows dipping into the
upper 40s north of I-20 and the 50s across most of the rest of
west central Texas. Friday will be much cooler compared to today,
with highs in the 60s and 70s. Could see a few isolated storms
develop in the afternoon across the northern Edwards Plateau, but
most of us will remain dry through the evening.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 204 PM CDT Thu Apr 18 2024

Precipitation chances ramp up even further as we head into Friday
night and Saturday. Southwest flow aloft will increase across the
area ahead of an approaching short wave over the Desert Southwest,
while low level moisture is lifted up and over the cool post
frontal airmass. Precipitable water values will climb into the
1-1.5 inch range into Saturday, which will contribute to locally
heavy rainfall and localized flooding potential, especially on
Saturday. Mainly looking at the potential for localized flooding
of low lying areas and some street flooding. Will maintain a high
chance for showers and thunderstorms Friday night into Saturday,
with precipitation ending from west to east Saturday night as the
short wave exits the region. Temperatures will be considerably
cooler on Saturday, with highs ranging from the 50s across the Big
Country, to the low and mid 60s elsewhere. Chilly temperatures
can be expected Saturday night and again Sunday night, with lows
in the 40s.

Dry weather is expected Sunday into early next week, along with a
warming trend. Highs will in the 70s by Monday and in the 80s by
Tuesday. Low rain chances return to mainly northern sections by
mid week due to a possible weak front moving in from the north.

&&

.AVIATION...
(18Z TAFS)
Issued at 118 PM CDT Thu Apr 18 2024

Cold front has moved south of KABI and will move through KSJT and
KBBD between 18/21-23Z and through KJCT and KSOA by 19/0100Z. A
northerly wind shift along with gusty winds will accompany the
frontal passage. Isolated thunderstorms may develop near KJCT late
this evening, but confidence in this activity impacting the
terminal is low. Finally, MVFR ceilings may develop in the early
morning hours but will hold off mentioning in this TAF package.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     51  66  53  57 /  10  10  70 100
San Angelo  55  71  57  63 /  10  10  70  90
Junction    60  75  61  68 /  30  10  50  90
Brownwood   54  69  57  62 /  20   0  70  90
Sweetwater  50  65  52  54 /   0  10  80 100
Ozona       59  75  59  67 /  10  30  70  90
Brady       58  72  60  64 /  30  10  60  90

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...42
LONG TERM....24
AVIATION...42
Hazardous weather outlook, Apr 18, 1:21 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
221 PM CDT Thu Apr 18 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-191930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
221 PM CDT Thu Apr 18 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms are expected to
develop late this afternoon and into the evening across the
Heartland and Hill Country, mainly southeast of a Brownwood to
Brady to Junction line. Any storm that does develop will have the
potential of reaching severe levels, with large hail larger than
golf ball size and damaging winds the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More widespread showers and storms are possible this weekend
mainly on Saturday. Some of these storms may drop pockets of
heavy rainfall across the area, rainfall that may be heavy enough
to produce brief flooding of low lying areas and city streets.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The Ft Hood radar (KGRK), 138 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, San Saba

When
April 18, 5:15 PM CST
Where
San Saba County, 0.59 mi E of San Saba
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
31.200, -98.720

An emergency manager reported quarter to ping pong ball size hail in San Saba.

Thunderstorm Wind, San Saba

When
April 18, 5:20 PM CST
Where
San Saba County, 0.59 mi E of San Saba
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.200, -98.720

Law enforcement reported many trees blown down across the city of San Saba.

Hail, San Saba

When
April 18, 6:00 PM CST
Where
San Saba County, 4.11 mi WSW of Chappel
Measured
1.5 in hail
Reported by
Public
Coordinates
31.040, -98.640

Public reported ping pong ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173264, 1173266, 1173265.